Hi Dr. Rassman,
About two years ago, I started taking Propecia for my hair loss and stopped after three months because at that point i noticed a drastically increased rate of hair loss, and assumed that I was reacting negatively to the drug(one hair loss specialist suggested that it is possible that my tissue became hyper sensitive to DHT because of the drug, but I did not experience any increased acne or libido, which he said would also be indicative of that rare kind of reaction to Propecia). Eventually I decided to try Propecia again, and now I have once again reached the three month mark, and once again, like clockwork, I am seeing significantly more hair on my pillows, in the shower, etc, than what I had when I was off the drug, but no acne or increased libido. I am wondering if you think this means the drug wont work for me or if it is just a temporary phenomenon that I should wait out, and that I will probabely still benefit from Propecia. I understand that some people experience sheds while on Propecia that are a sign the drug is working, but have heard that this should happen within the first two weeks of using the drug, not so long as three months into it. Thanks very much for your time.
I believe you must stay on Propecia for 8-12 months. Stopping and starting your taking of the drug is not a good idea. There have been some reports that hair cycling changes in a small number of people with Propecia, such that more of the effluvium (loss) side occurs at the beginning but the anogen (building stage for hair loss) will follow in 6+ months. It does not sound like you have given it enough time. This is a most unusual complaint, one that I have personally not seen in my practice but one that has been reported by some of my colleagues.